Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 22, 2021, 2:59 PM MDT for Saguache County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2021, 2:59 PM MDT (20:59 UTC)
- Expired
- Jul 22, 2021, 3:45 PM MDT
- In force
- 46 min
- Issued by
- NWS Pueblo, CO
County Saguache County, CO
The radar
The Grand Junction radar (KGJX), 180 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1949 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
564 WWUS85 KPUB 222059 SPSPUB Special Weather Statement National Weather Service Pueblo CO 259 PM MDT Thu Jul 22 2021 COZ060-064>066-069-222145- La Garita Mountains Above 10000 Ft CO- Saguache County East of Continental Divide below 10000 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- Saguache County West of Continental Divide Below 10000 Ft CO- Eastern Sawatch Mountains above 11000 Ft CO- 259 PM MDT Thu Jul 22 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAGUACHE COUNTY UNTIL 345 PM MDT... At 259 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Sargents, or 21 miles southwest of Decker Burn Scar, moving west at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... North Pass. LAT...LON 3839 10630 3813 10607 3807 10668 3837 10670 TIME...MOT...LOC 2059Z 083DEG 7KT 3829 10636 $$ KTS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 22, 11:32 AM MDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 22, 11:32 AM MDT, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1132 AM MDT Thu Jul 22 2021 .SHORT TERM...(Today and tonight) Issued at 358 AM MDT Thu Jul 22 2021 ...Flash Flood/Heavy Rainfall risk along the Continental Divide again today... Center of upper level high pressure drifting slowly westward across CO this morning, with overnight convection diminishing near the 4 corners as of 10z. High will move little today, keeping upper level ridge in place from sw-ne across CO. Main moisture plume is forecast to subtly shift westward, with a slow expansion of weak easterly mid/upper level winds along and east of the mountains through the day. Pattern again places threat of heavy rainfall along the Continental Divide, with various CAMs showing congealing convection over the Sawatch Range and eastern San Juans from late afternoon into the evening. Have again hoisted a flash flood watch for all Continental Divide zones, and expanded highlight to include lower elevations of Chaffee and Lake Counties, given heavy rainfall (1.37" in Leadville) in these areas yesterday. Farther east, less confidence in widespread heavy rain over the Sangres, as moisture plume will be shifted west and storm motions will tend to take storms into the San Luis Valley by late day. Still a non-zero risk of flash flooding over eastern mountain burn scars, but odds are low enough to preclude inclusion in the watch at this point. Expect less coverage of storms across Teller and El Paso Counties today versus yesterday, as deeper moisture shifts west and upper level flow tends to push storms more westward by late afternoon and evening. Max temps will drift upward a degf or two across the plains, while mountains and valleys see little change. Overnight, storms drift westward and diminish by midnight, though some weakening showers could persist over the ern San Juans into early Fri morning. .LONG TERM...(Friday through Wednesday) Issued at 358 AM MDT Thu Jul 22 2021 ...On Friday, there will be a chance of thunderstorms during the afternoon and early evening hours over the mountains, mainly the central mountains. There will also be a slight chance of thunderstorms late afternoon and into the evening along the I-25 corridor and central plains, with the best chance being over the Palmer Divide in El Paso County, and the Raton Mesa area. Flash flooding could be an issue for some of the burn scars, especially for the Decker burn scar, as the central mountains will have the best chance at seeing thunderstorm activity over the area by afternoon. On Saturday, scattered thunderstorms will occur over the mountains and San Luis Valley during the afternoon and early evening, a chance of thunderstorms will be possible over the I-25 corridor, and a slight chance over the plains later in the evening as well. A Flash Flood Watch may need to be issued due to potential flash flooding for the burn scars, as storms are expected to be slow moving with copious amounts of rainfall in a short period of time. Sunday through Wednesday, there will be a chance of thunderstorms during the afternoon over the mountainous areas and a slight chance of storms moving out over the plains by late afternoon and into the evening for each day. A Flash Flood Watch may need to be issued due to potential flash flooding for the burn scars... Detailed discussion: Friday... The amplified ridge with a positively orientated axis and the plateau high will shift back towards the west with the center being located just west of the Four Corners. An upper level low developing to the south over Texas will help to draw the monsoonal moisture plume further to the west and away from the region as it continues to propagate towards the west through New Mexico and eventually Arizona, which leave most of the CWA in a dry state. Therefore, only some isolated thunderstorms later in the afternoon and evening over the central mountains and perhaps a few storms over the eastern ranges as well. CAPE values are still not that impressive over the mountains, however, there is enough moisture in the mid levels, along with orographic lifting, to produce some heavier showers and thunderstorms over the mountain ranges, but nothing should become severe, and the main threat should only be heavy rainfall in a short period of time. Mid-level shear is fairly weak as well, so any of these storms could bring about possible flash flooding over burn scar areas since they will be slow moving and could become stationary. However, they should be isolated enough to not be a major concern and warrant the need for a Flash Flood Watch, but it should still be considered. The RAP13 and the SHEF both have bullseyes later in the evening of nearly an inch in the Saguache Range, whereas the NAM12 keeps most of the cumulative precipitation further to the north, and the GFS 20 also has an area of higher concentrations just to the west. With this in mind, more than likely the only potential area for concern would be the Decker burn scar of possible flash flooding. Winds will be primarily out of the southeast earlier in the day for the plains and switch to the southwest later in the evening, and west-southwesterly for the mountains and San Luis Valley. There will be areas of temperatures above 100F over the low Arkansas River Valley on Thursday. It will be hot, especially for the plains, as there will be 500mb heights of over 594 dm for most of the CWA and surface high being positioned in western Colorado. Saturday... Some of the moisture from the upper level low will eventually become absorbed into the ridge, and the upper level ridge, along with the inverted trough at the surface will shift further back towards the east and back over the Four Corners area. This will help to advect more mid level moisture over the CWA and allow for a better chance of thunderstorms over the mountains and over the I-25 corridor, with a slight chance over the plains as well later in the evening. The main threat with relatively weak shear aloft is the potential of some of the storms being slow moving and maybe becoming stationary, which could lead to the possibility of flash flooding for the burn scar areas. Therefore, a Flash Flood Watch may need to be issued for this day for the mountains. Sunday... The ridge axis will temporarily shift back to the west as the ridge strengthens and the upper level low over the southwest CONUS continues to progress further westward and over the Pacific Ocean. This will lessen the amount of moisture in the mid levels a bit as the moisture upstream is advected further to the north of Colorado. However, there will still be enough residual moisture in place to allow for some thunderstorms to develop over the mountains, especially over the central mountains. With the amplification of the ridge, high temperatures will be slightly warmer as well and still just above the seasonal average for most locations. Monday through Wednesday... The ridge begins to amplify a bit more and the axis will shift back slightly more to the east. The models to tend to differ a bit with the exact locution of the monsoonal moisture plume and the slight deviations will determine how much moisture will be advected up from the south and which areas for the CWA receive the most precipitation. The ensembles do express that the best chance of precipitable water will be over the central mountains, and especially the San Juans, for all three days. Flash Flood Watches for the mountains could still be possible for each of these days. With the ridge further strengthening, expect max temperatures to continue to slightly increase each day going into the middle of next week and temperatures will return to around to 100 degree mark for most locations in the Lower Arkansas River Valley by Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1130 AM MDT Thu Jul 22 2021 KALS: VFR conditions are expected over the next 24 hours, except for later this evening when rain showers and thunderstorms develop around KALS that could drop visibilities to MVFR conditions. The main impacts from the precipitation will be brief heavy downpours and erratic outflow winds. Precipitation will dissipate late this evening and winds will lessen and become light and variable overnight and into tomorrow morning. KCOS: VFR conditions are expected over the next 24 hours. Isolated rain showers, and possibly thunderstorms, will develop this afternoon and evening over the mountains, but should stay over the higher terrain. While precipitation should stay west of the TAF site, gusty outflow winds could be possible during the afternoon and evening; otherwise, expect winds to become light overnight and into tomorrow morning. KPUB: VFR conditions are expected over the next 24 hours. Winds will increase in magnitude and become gusty later this afternoon, before becoming light and variable late overnight and into tomorrow morning. Clouds will decrease in coverage late this evening and remain mostly clear through tomorrow morning. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for COZ058>068. && SHORT TERM...PETERSEN LONG TERM...STEWARD AVIATION...SIMCOE
Hazardous weather outlook, Jul 22, 12:08 PM MDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1208 PM MDT Thu Jul 22 2021 COZ058>089-093>099-231815- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1208 PM MDT Thu Jul 22 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Slow moving thunderstorms will occur today producing locally heavy rainfall, small hail, and wind gusts upwards of 50 MPH. Most of the storms will be along the central mountains and westward. Can't rule out some isolated or spotty heavier storms across the Pikes Peak region as well. Some of these storms, mainly along the Continental Divide and southwest mountains, may produce flash flooding. Hayden Pass and Decker burn scars, including the Spring burn scar, may experience some heavier rains this afternoon and evening as well, but confidence is not high enough to issue a Flash Flood Watch at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday On Friday, scattered thunderstorms will develop during the afternoon and early evening hours over the mountains, mainly the central mountains. There will also be a slight chance of thunderstorms late afternoon and into the evening along the I-25 corridor and central plains, with the best chance being over the Palmer Divide in El Paso County, and the Raton Mesa area. Flash flooding could be an issue for some of the burn scars, especially for the Decker burn scar, as the central mountains will have the best chance at seeing thunderstorm activity over the area by afternoon. Other potential hazards could include erratic winds with gusts of up to 50 mph, small hail, and frequent cloud to ground lightning. On Saturday, scattered to numerous thunderstorms will occur over the mountains and San Luis Valley during the afternoon and early evening, thunderstorms will be developing over the I-25 corridor and storm or two could become strong to severe over the plains later in the evening as well. A Flash Flood Watch may need to be issued due to potential flash flooding for the burn scars, as storms are expected to be slow moving with copious amounts of rainfall in a short period of time. If storms do become severe, they could contain hail of 1 inch or possibly greater, and wind gusts of up to 60mph. Sunday through Wednesday, there will be isolated to scattered thunderstorms during the afternoon over the mountainous areas and a few storms moving out over the plains by late afternoon and into the evening for each day. A Flash Flood Watch may need to be issued due to potential flash flooding for the burn scars. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the mountains of south central and southeast Colorado this afternoon and evening. 55/STEWARD
In the hours before
Local storm report, Jul 22, 9:49 AM MDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
949 AM MDT THU JUL 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM HEAVY RAIN CREEDE 37.85N 106.93W
07/21/2021 M0.78 INCH MINERAL CO TRAINED SPOTTER
RAINFALL TOTAL FROM SPOTTER IN CREEDE FROM
YESTERDAY, JULY 21, 2021.
&&Local storm report, Jul 22, 11:40 AM MDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1140 AM MDT THU JUL 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 AM HEAVY RAIN 3 ESE FORT GARLAND 37.42N 105.38W
07/22/2021 M1.75 INCH COSTILLA CO TRAINED SPOTTER
&&
GHSpecial weather statement, Jul 22, 1:43 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
143 PM MDT Thu Jul 22 2021
COZ067-068-222045-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
143 PM MDT Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RIO GRANDE...
SOUTHEASTERN MINERAL AND WESTERN CONEJOS COUNTIES UNTIL 245 PM MDT...
At 142 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Wolf Creek Pass, or 22 miles north of Chama,
moving southwest at 15 mph. Heavy rain with rainfall rates of 3-4
inches an hour will likely cause enhanced streamflow over streams
and drainages over southern Mineral, southwest Rio Grande, and
western Conejos Counties.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wolf Creek Pass and Platoro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3757 10672 3743 10643 3715 10636 3705 10651
3714 10659 3719 10660 3723 10668 3741 10668
3739 10705 3742 10707
TIME...MOT...LOC 1942Z 064DEG 14KT 3722 10658
KTSLocal storm report, Jul 22, 2:24 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
224 PM MDT THU JUL 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM FLASH FLOOD 5 SSE FORT GARLAND 37.36N 105.39W
07/21/2021 COSTILLA CO PUBLIC
DELAYED REPORT: FACEBOOK POST AND
CONFIRMATION FROM COSTILLA COUNTY EM SHOW
FLASH FLOODING AT COUNTY LANE 6 AND JAUVEZ
ROAD IN FT. GARLAND. SIGNIFICANT TORRENTS OF
WATER CARVED OUT THE ROAD IN PLACES.
&&
GHSpecial weather statement, Jul 22, 2:59 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 259 PM MDT Thu Jul 22 2021 COZ060-064>066-069-222145- La Garita Mountains Above 10000 Ft CO- Saguache County East of Continental Divide below 10000 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- Saguache County West of Continental Divide Below 10000 Ft CO- Eastern Sawatch Mountains above 11000 Ft CO- 259 PM MDT Thu Jul 22 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAGUACHE COUNTY UNTIL 345 PM MDT... At 259 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Sargents, or 21 miles southwest of Decker Burn Scar, moving west at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... North Pass. LAT...LON 3839 10630 3813 10607 3807 10668 3837 10670 TIME...MOT...LOC 2059Z 083DEG 7KT 3829 10636 KTS
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:19 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Jul 21, 6:51 PM MDT | Special Weather Statement | PUB | Conejos | 39 min |
| Jul 21, 6:59 PM MDT | Special Weather Statement | PUB | Costilla | 46 min |
| Jul 21, 7:00 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Jul 22, 2:42 AM MDT | Flood Watch | PUB | Chaffee, Conejos, Lake, Mineral, Rio Grande, Saguache | 6 min |
| Jul 22, 2:54 AM MDT | Flash Flood Watch | PUB | Chaffee, Conejos, Lake, Mineral, Rio Grande, Saguache | 18 hr |
| Jul 22, 1:43 PM MDT | Special Weather Statement | PUB | Rio Grande | 62 min |
| Jul 22, 3:30 PM MDT | Special Weather Statement | PUB | Mineral | 60 min |
| Jul 22, 3:46 PM MDT | Flash Flood Warning | PUB | Costilla | 3 hr |
| Jul 22, 3:51 PM MDT | Special Weather Statement | PUB | Saguache | 54 min |
| Jul 22, 3:55 PM MDT | Severe Thunderstorm Warning | PUB | Saguache | 35 min |
| Jul 22, 4:11 PM MDT | Severe Thunderstorm Warning | PUB | Saguache | 19 min |
| Jul 22, 4:29 PM MDT | Flash Flood Warning | PUB | Fremont, Saguache | 3 hr |
| Jul 22, 4:44 PM MDT | Special Weather Statement | PUB | Custer | 46 min |
| Jul 22, 4:58 PM MDT | Special Weather Statement | PUB | Saguache | 32 min |
| Jul 22, 5:06 PM MDT | Flash Flood Warning | PUB | Las Animas | 3 hr |
| Jul 22, 5:21 PM MDT | Special Weather Statement | PUB | Alamosa | 39 min |
| Jul 22, 5:41 PM MDT | Flash Flood Warning | PUB | Saguache | 3 hr |
| Jul 22, 5:59 PM MDT | Special Weather Statement | PUB | Alamosa | 46 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.